The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Journal of the European Mathematical Society


Full-Text PDF (243 KB) | Metadata | Table of Contents | JEMS summary
Volume 14, Issue 6, 2012, pp. 1859–1883
DOI: 10.4171/JEMS/349

Published online: 2012-10-10

On a new normalization for tractor covariant derivatives

Matthias Hammerl[1], Petr Somberg[2], Vladimír Souček[3] and Josef Šilhan[4]

(1) Universität Wien, Austria
(2) Charles University, Prague, Czech Republic
(3) Charles University, Prague, Czech Republic
(4) Masaryk University, Brno, Czech Republic

A regular normal parabolic geometry of type $G/P$ on a manifold $M$ gives rise to sequences $D_i$ of invariant differential operators, known as the curved version of the BGG resolution. These sequences are constructed from the normal covariant derivative $\nabla^\omega$ on the corresponding tractor bundle $V,$ where $\omega$ is the normal Cartan connection. The first operator $D_0$ in the sequence is overdetermined and it is well known that $\nabla^\omega$ yields the prolongation of this operator in the homogeneous case $M = G/P$. Our first main result is the curved version of such a prolongation. This requires a new normalization of the tractor covariant derivative on $V$. Moreover, we obtain an analogue for higher operators $D_i$. In that case one needs to modify the exterior covariant derivative $d^{\nabla^\omega}$ by differential terms. Finally we demonstrate these results on simple examples in projective, conformal and Grassmannian geometry. Our approach is based on standard techniques of the BGG machinery.

Keywords: Parabolic geometry, prolongation of invariant overdetermined PDE's, BGG sequence, tractor covariant derivatives

Hammerl Matthias, Somberg Petr, Souček Vladimír, Šilhan Josef: On a new normalization for tractor covariant derivatives. J. Eur. Math. Soc. 14 (2012), 1859-1883. doi: 10.4171/JEMS/349